Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Never events

Tackling insulin maladministration

  • Comment

This second in a four-part series on some of the key changes to the Department of Health’s new extended never events list focuses on maladministration of insulin

 

In this article…

  • Consequences of insulin maladministration
  • Recognising and preventing a nearly never event

Huehns T(2011) Tackling insulin maladministration. Nursing Times; 107: 24, early online publication.

Keywords: Never events/Maladministration of insulin/Patient safety

  • This article has been double-blind peer reviewed

 

5 key points

1. Staff should be aware that insulin over or under dosing can lead to serious sequelae for patients

2. Harm can be from excessive insulin administration in error, causing hypoglycaemia, through too little being given, or from doses being missed, causing hyperglycaemia

3. All healthcare organisations and community nursing services should ensure staff are aware of common errors, and know how to prevent them

4. Nurses may need additional training on how to use pens correctly, or if they are not sure they should be able to check before giving, even in the community. Insulin should not be given using equipment not designed for its use

5. All patients receiving insulin should have clear documentation about what has or has not been given

 

Insulin maladministration is an important cause of harm to patients in the community and in hospitals. Major errors have been identified in the incorrect use of pumps and pens, often because staff are unfamiliar with equipment. There are also issues when prescriptions are given over the telephone, for example 50 units can be confused with 15 units, or when units is abbreviated to “U”, where it can be confused for a zero on the prescription (National Patient Safety Agency, 2010).

Case study

Raj is a community nurse who is standing in for a sick colleague and has two extra patients to visit before lunchtime. The first patient, an older lady, has her regular insulin administered by the nursing service because of poor eyesight. Her front room is gloomy and an insulin pen device is lying on the table from the day before. Raj has not received any training on this system, but the lady needs a dose of 25 units, so he loads a cartridge and programmes it. When attempting to give the dose, it seems to jam; he tries again but it is not giving the insulin. He gets a syringe and needle, draws 2.5ml from the cartridge and gives it to the patient over several injection sites. He plans to ask his colleagues about how the device is supposed to work later.

The GP surgery later receives a call to say the patient has collapsed and been rushed to hospital. Discussing his actions, Raj realises the strength of insulin in the cartridge was 100 units per ml and by administering 2.5ml he has actually given 250 units – 10 times the intended dose of the insulin. The patient’s blood glucose was recorded at its lowest as 1.5mmol/l, but quick treatment from the paramedics ensured her recovery.

Recognising a nearly never event

This is a “nearly never event”. The incident would be reported to the commissioner and the National Reporting and Learning System (NPSA, 2009).

Prevention

Raj worked on a diabetes ward years ago. He thought he understood diabetes but some of the practice has moved on. There is an e-learning module on diabetes on the NHS diabetes website (tinyurl.com/diabetes-elearning), which he will do; in addition, his manager will send around information about the specific incident to other community nurses. In future, regular audits will be carried out to ensure that device and medication training is up to date in the community nursing sector in the area.

In this case there was no severe harm to the patient, but there are still lessons to be learnt. Reporting and investigation should be taken seriously. NT

Dr Tanya Huehns is former head of patient safety strategy at the NPSA

Box 1: Never event: maladministration of insulin

  • Death or severe harm as a result of maladministration of insulin by a health professional.
  • Maladministration in this instance refers to when a health professional:
    • uses any abbreviation for the words “unit” or “units” when prescribing insulin in writing;
    • issues an unclear or misinterpreted verbal instruction to a colleague;
    • fails to use a specific insulin administration device e.g. an insulin syringe or insulin pen to draw up or administer insulin, or
    • fails to give insulin when correctly prescribed.
  • Setting:all healthcare settings (Department of Health, 2011)

 

  • Comment

Related files

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.